From Houston, Texas, USA:
Our son just turned 4 and he has had Type 1 diabetes for 2 years. Please help my wife and I with our recent debate on managing his insulin shot. As is common with most 4 year olds, he can be a fussy eater at mealtime. I would rather wait for him to eat before we give him his insulin dose, which might be 1 or 2 Humalog and 3 to 4 Regular. My wife wants to give him 1 Humalog and 4 Regular before he eats to avoid the highs. If he doesn't want to eat we then go through about an hour's worth of painful stress trying to get him to eat or he goes low and then the it becomes a minor emergency, which I think we could avoid together. My feeling is if he eats next to nothing, give him say 0 Humalog and 3 Regular and wait for his next meal or snack. Please help us decide.
With diabetes, as in many other parts of life, there is no "right" way to do things. The approach should be tailored to the family and child. I would ask both of you to speak to your diabetes care team. Meeting with a dietitian who has experience with children with diabetes would also be important.
My other concern comes from the years experience of caring for families with young children with diabetes, namely the stress on a marriage. People are different in their coping and parenting styles, which can lead to difficulties in a marriage. Please consider meeting as a couple with a counselor, to help you with the stresses and struggles of caring for a young child with diabetes.
[Editor's comment: Giving lispro insulin after a meal is perfectly acceptable. As the parent of a child with diabetes who discovered very early on that eating was a manipulative tool, my advice would be to give lispro after the meal to both eliminate the manipulation and avoid the anxiety associated with a large insulin dose injected with no food to cover it. JSH]
Original posting 19 Jun 1998
Posted to Blood Tests and Insulin Injections
Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.